Stability of an infinite swept wing boundary layer with surface waviness

Christian Thomas, Shahid M. Mughal, Matthew Gipon, Richard Ashworth, Alejandro Martinez-Cava

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)


A scheme for generating boundary layers is described and applied to an infinite swept wing model with wavy surface deformations. Steady laminar mean flow is extracted directly from solutions of the Navier-Stokes system of equations, which is validated against computations of a compressible boundary-layer method. Furthermore, the routines capture separated boundary-layer profiles, overcoming the constraints of the conventional methods. The stability of crossflow disturbances is investigated using both the parabolized stability equation and linearized Navier-Stokes methods, and the effect of chordwise waviness of variable wavelength, amplitude, and phase is considered. Wavysurfaces are found to influence the growth of crossflow disturbances, suggesting that the onset of transitionmay also be affected by the variations in the surface geometry.

Original languageEnglish
Pages (from-to)3024-3038
Number of pages15
JournalAIAA Journal
Issue number10
Publication statusPublished - Oct 2016
Externally publishedYes


Dive into the research topics of 'Stability of an infinite swept wing boundary layer with surface waviness'. Together they form a unique fingerprint.

Cite this